Many individuals smoke marijuana to curb nausea, especially if they suffer from cancer and cancer treatment. However, if nausea symptoms surface, smoking marijuana could actually make it worse.
Emergency rooms around the country are reporting an increase in cases of CHS (Cannabinoid Hyperemesis Syndrome). So let’s break it down.
What is CHS?
Cannabinoid Hyperemesis Syndrome is a constellation of symptoms described as nausea, cyclic vomiting, abdominal pain and the intense urge to take hot showers or baths, afflicting those who have smoked marijuana chronically. Case reports began surfacing in 2004 when patients were presenting to the emergency room with these bouts, testing positive for marijuana, and improving when they ceased using pot. The hot baths and showers provided temporary relief, we believe of some perceived “hypothermia” caused by a marijuana induced dysregulation of the hypothalmus.
Most recently, Dr. Kennon Heard and his team at the University of Colorado Hospital, began studying CHS as they noticed a spike in people presenting to the ER with these symptoms. In 2012, Colorado legalized marijuana for recreational purposes. “We see them here on a daily to weekly basis,” Dr. Heard said. “The biggest problem we’ve seen with this disease is that until now, it’s been unrecognized and therefore, these people are suffering longer than they need to.”
What causes CHS?
We’re still unsure. Cannabis has been well-known to help decrease nausea and curtail pain. So it’s a mystery that it would induce vomiting and abdominal pain.
One theory is that a chronic overuse of cannabis presents as these severe symptoms. Maybe the body and/or gut can only take so much and when the body senses a “toxic” amount it results in this defense mechanism.
Is CHS an overdose or a withdrawal from marijuana?
No and No. An overdose, or acute intoxication of marijuana can result in paranoia, psychosis, dry mouth, memory loss, red eyes, chest pain, blood pressure changes, even heart attack and stroke.
Marijuana withdrawal symptoms include irritability, anxiety, difficulty sleeping and cravings.
CHS occurs during chronic use of marijuana and is relieved by stopping its use.
Can CHS kill?
Currently we have not seen any deaths related to CHS. However the severe vomiting could cause dehydration and possibly kidney failure.
Can patients make their CHS worse?
Yes. Since early symptoms may include mild nausea and abdominal upset, some may use marijuana to ease this “mild nausea”, thus adding more fuel to the fire causing more severe symptoms.
How is CHS treated?
To correct dehydration, IV fluid is given as well as antiemetics to stop the vomiting. Haloperidol, an antipsychotic, has been used in many settings, as have benzodiazepines. Some case studies have reported unpopularly using narcotics and some physicians found success with dopamine antagonists, but the most effective treatment is cessation of marijuana usage.
Will CHS become an epidemic?
Probably not. Marijuana, and its chronic use, have been around for a long, long time. Until the past few years, this syndrome may have been misdiagnosed as a “gastrointestinal flu” if the case reports were not well-known and if the patient was not forthcoming regarding his marijuana use. Now that marijuana is becoming more “acceptable” in many states, and many patients may feel less compelled to lie about their drug use, we can identify the early stages of CHS promptly. Educating marijuana users of the side effects with chronic heavy use will hopefully stave off more CHS cases.